Alert archive / Wyoming / Flash Flood Warnings in 2003

Flash Flood Warning 6, NWS Riverton, WY

June 16, 2003Natrona County, Wyoming

NWS Riverton, WY issued this flash flood warning at Jun 16, 2003, 6:30 PM MDT for Natrona County, Wyoming. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2003, 6:30 PM MDT (00:30 UTC)
Expired
Jun 16, 2003, 8:30 PM MDT
In force
2 hr
Issued by
NWS Riverton, WY
Area
Counties, with a storm outline in the text

County Natrona County, WY

The radar

The Riverton/Lander radar (KRIW), 126 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 0.5 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2003-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2003-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2636 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KRIW 170030
FFWRIW
WYC025-170230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
630 PM MDT MON JUN 16 2003

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NATRONA COUNTY IN CENTRAL WYOMING

* UNTIL 830 PM MDT

* AT 621 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  NUMEROUS STRONG THUNDERSTORMS PRODUCING HEAVY RAINFALL ACROSS 
  NATRONA COUNTY. RADAR IS ESTIMATING RAINFALL RATES EXCEEDING AN
  INCH AN HOUR WITH THE STRONGEST STORMS. 

* AREAS OF GREATEST CONCERN WILL IN AN AREA FROM ALCOVA TO CASPER. 
  OTHER AREAS OF CONCERN WILL BE ALONG AND NORTH OF HIGHWAY 20/26 
  FROM HILAND TO CASPER. STRONG AND SLOW MOVING THUNDERSTORMS WILL
  CONTINUE TO DEVELOP ACROSS THE AREA WITH HEAVY RAINFALL EXPECTED
  TO CONTINUE THROUGH AROUND 8 PM.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.

EXCESSIVE RUNOFF FROM THESE STORMS WILL LIKELY CAUSE FLASH FLOODING 
OF STREAMS...URBAN AREAS...HIGHWAYS...STREETS... UNDERPASSES... 
COUNTRY ROADS...NORMALLY DRY WASHES...AS WELL AS OTHER DRAINAGE 
AREAS AND LOW LYING SPOTS.

REPORT FLASH FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN 
RIVERTON AT 1-800-211-1448.

LAT...LON 4250 10752 4245 10612 4346 10611 4349 10748

$$

FRIEDERS
3 follow-up statements
000 
WGUS75 KRIW 170052
FFSRIW
WYC025-170230-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
649 PM MDT MON JUN 16 2003

...A FLASH FLOOD WARNING CONTINUES FOR NATRONA COUNTY UNTIL 830 PM
MDT...

AT 642 PM MDT...LOCAL LAW ENFORCEMENT REPORTED FLASH FLOODING OVER 
HIGHWAY 220 NEAR MILE MARKER 103 NEAR GOOSE EGG. 
ROCKS...BOULDERS...MUD AND WATER WERE OVER THE ROAD. DOPPLER RADAR 
INDICATED STRONG AND SLOW MOVING THUNDERSTORMS WILL CONTINUE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
RIVERTON.



LAT...LON 4245 10748 4247 10615 4344 10610 4346 10747
$$

KNUTSVIG
000 
WGUS75 KRIW 170142
FFSRIW
WYC025-170230-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
745 PM MDT MON JUN 16 2003

...A FLASH FLOOD WARNING CONTINUES FOR NATRONA COUNTY UNTIL 830 PM
MDT...

AT 740 PM MDT...TRAINED WEATHER SPOTTERS ACROSS THE AREA HAVE 
REPORTED VERY HEAVY RAINFALL TOTALS SINCE 6 PM. RAINFALL TOTALS OF 
1.5 TO 2 INCHES FELL IN MANY LOCATIONS...ESPECIALLY WEST AND 
SOUTHEAST OF TOWN.  LOCAL FLASH FLOODING HAS BEEN REPORTED. THE RAIN 
IS EXPECTED TO SLOWLY TAPER OFF THROUGH 830 PM. AS THE WATER FROM 
THE HEAVY RAIN CONTINUES TO RUN OFF...FLASH FLOODING OF LOW LYING 
AREAS...STREAMS AND CREEKS IS STILL LIKELY. 

AT 740 PM...EMERGENCY MANAGEMENT OFFICIALS REPORTED THAT THE DEBRIS 
AND FLOODING OVER HIGHWAY 220 NEAR GOOSE EGG IS BEING CLEARED AND 
CONDITIONS ARE IMPROVING. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
RIVERTON.

LAT...LON 4254 10742 4247 10615 4345 10612 4348 10744
$$

FRIEDERS
000 
WGUS75 KRIW 170221
FFSRIW
WYC025-170245-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
824 PM MDT MON JUN 16 2003

...THE FLASH FLOOD WARNING FOR NATRONA COUNTY WILL BE ALLOWED TO 
EXPIRE AT 830 PM...

AT 820 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT 
THE HEAVY RAINS AND THUNDERSTORMS WERE DECREASING QUICKLY ACROSS THE 
AREA TO LINGERING LIGHT RAINS. AT 815 PM...THE NATRONA COUNTY 
SHERIFFS OFFICE HAD NO ADDITIONAL REPORTS OF FLOODING. 
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. 

$$

FRIEDERS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 2:12 PM MDT, 4 hours 18 minutes earlier.

Area forecast discussion, Jun 16, 2:12 PM MDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
212 PM MDT MON JUN 16 2003

.TODAY THROUGH THURSDAY NIGHT...
SCATTERED TSTMS DEVELOPING ACROSS CENTRAL WYOMING...NEAR THE DIVIDE.
ALSO...ISOLD TSTMS OVER THE BIG HORNS IN JOHNSON CO. THUNDERSTORMS
DEVELOPING IN RESPONSE TO GOOD INSTABILITY...CAPE 1000 TO 2000 J/KG
AND SOME WEAK SHORT WAVE ENERGY. ALSO...ISOLD TSTMS OVER THE BIG
HORNS IN JOHNSON CO. LOOKS LIKE SCATTERED TSTMS ACROSS MUCH OF THE
CWFA THIS EVENING...THEN ISOLD POPS AFTER MIDNIGHT. LIKE THE QPF
AMOUNTS ON THE ETA. THE GFS IS HAVING CONVECTIVE FEEDBACK PROBLEMS
OVER CENTRAL WY WITH THE AREAL COVERAGE FOR TONIGHT. SCATTERED AFTN
AND EVE POPS ACROSS MUCH OF THE CWFA AGAIN ON TUESDAY DUE TO SHALLOW
UPLSOPE FLOW AND SOME VERTICAL MOTION. THEN UPPER RIDGE BUILDS
OVER AREA WITH UPSLOPE WEAKENING ON WEDNESDAY AND THURSDAY SO MAINLY
ISOLD POPS LOOKS GOOD.   MC

.FRIDAY THROUGH MONDAY...
RATHER GOOD CONSISTENCY IN THE LONG RANGE MODELS FOR THU-MON. STILL
EXPECTING THE WARMTH THU/FRI BEFORE A TROF/COLD FRONT MOVES THROUGH
SAT WITH ANOTHER WAVE SUNDAY. W FLOW PROGD NEXT MON WITH LOW CHANCE
OF PM TSRA IN THE NW MTNS. COOLING SAT/SUN WITH SOME WARMING MON.

.RIW...NONE.
Hazardous weather outlook, Jun 16, 6:00 AM MDT, 12 hours 30 minutes before
WYZ001>020-022>030-171200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
600 AM MDT MON JUN 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP TODAY THROUGH THIS EVENING
ACROSS MUCH OF WESTERN AND CENTRAL WYOMING. SMALL HAIL ALONG WITH
LOCALLY HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE THE
MAIN FEATURES WITH THESE STORMS. THE STRONGEST THUNDERSTORM ACTIVITY
WILL LIKELY OCCUR OVER AND EAST OF THE CONTINENTAL DIVIDE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS WILL AGAIN OCCUR THROUGHOUT MUCH OF WESTERN
AND CENTRAL WYOMING TUESDAY AFTERNOON AND EVENING.  A FEW OF THESE
STORMS MAY PRODUCE HEAVY RAIN AND HAIL.

OTHERWISE THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW
WEDNESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY AND TONIGHT TO REPORT HAIL
SIZE AND RAINFALL AMOUNTS.

In the hours before

Local storm report, Jun 16, 5:33 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON, WY
533 PM MDT MON JUN 16 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0508 PM    HILAND                    WY   1.00 INCH HAIL
06/16/03   NATRONA                        REPORTED BY SPOTTERS

MC
Local storm report, Jun 16, 5:37 PM MDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON, WY
537 PM MDT MON JUN 16 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0508 PM    HILAND                    WY   1.00 INCH HAIL
06/16/03   NATRONA                        REPORTED BY SPOTTERS

0443 PM    13 SSE TEN SLEEP          WY   FUNNEL CLOUD
06/16/03   WASHAKIE                       BRIEF FUNNEL CLOUD
                                          REPORTED BY SPOTTERS

MC
Local storm report, Jun 16, 6:01 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON, WY
601 PM MDT MON JUN 16 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    10 N LYSITE               WY   FLASH FLOODS
06/16/03   FREMONT                        CREEKS AND STREAMS
                                          REPORTED OUT OF THEIR
                                          BANKS. REPORTED BY SPOTTERS
Local storm report, Jun 16, 6:04 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON, WY
604 PM MDT MON JUN 16 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    10 N LYSITE               WY   FLASH FLOODS
06/16/03   FREMONT                        CREEKS AND STREAMS
                                          REPORTED OUT OF THEIR
                                          BANKS. REPORTED BY SPOTTERS
Local storm report, Jun 16, 6:23 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON, WY
623 PM MDT MON JUN 16 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    CASPER                    WY   1.75 INCH HAIL
06/16/03   NATRONA                        REPORTED ON ZERO ROAD ON
                                          WEST SIDE OF CASPER.
                                          REPORTED BY SPOTTERS

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 6:11 PM MDTSevere Thunderstorm WarningRIWNatrona34 min

Nearby

Flash Flood Warnings in Wyoming, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.